Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 304, NWS Blacksburg, VA

July 27, 20127 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2012, 3:52 PM EDT for 7 counties in Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2012, 3:52 PM EDT (19:52 UTC)
Expired
Jul 27, 2012, 4:45 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Amherst County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:50 PM EDTTSTM WND DMG5 W Forks Of Buffalo, VATWO TREES DOWN ALONG LYNCHBURG RESERVOIR ABOUT 3/4 MILE UPSTREAM OF PEDLAR DAM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:54 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS51 KRNK 271952
SVRRNK
VAC005-009-023-163-530-580-678-272045-
/O.NEW.KRNK.SV.W.0304.120727T1952Z-120727T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT FRI JUL 27 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
  CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN AMHERST COUNTY IN CENTRAL VIRGINIA
  EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 445 PM EDT.

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR GALA...OR NEAR EAGLE ROCK...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GALA...
  LEXINGTON CITY...
  BUENA VISTA CITY...
  CORNWALL...
  AND ALTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3789 7915 3782 7916 3777 7906 3772 7906
      3770 7898 3762 7893 3758 7938 3761 7940
      3760 7943 3762 7944 3761 7946 3757 7944
      3751 7992 3777 7999 3794 7922
TIME...MOT...LOC 1952Z 258DEG 31KT 3769 7976

$$

AMS
3 follow-up statements
979 
WWUS51 KRNK 272003
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT FRI JUL 27 2012

VAC580-272013-
/O.CAN.KRNK.SV.W.0304.000000T0000Z-120727T2045Z/
CITY OF COVINGTON VA-
403 PM EDT FRI JUL 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON... IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3794 7922 3789 7915 3782 7916 3777 7906
      3772 7906 3770 7898 3762 7893 3758 7938
      3761 7940 3760 7943 3762 7944 3761 7946
      3757 7945 3752 7987 3780 7984
TIME...MOT...LOC 2003Z 258DEG 31KT 3771 7964

$$

VAC005-009-023-163-530-678-272045-
/O.CON.KRNK.SV.W.0304.000000T0000Z-120727T2045Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-
BOTETOURT VA-AMHERST VA-ALLEGHANY VA-
403 PM EDT FRI JUL 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON... ROCKBRIDGE...
NORTHEASTERN BOTETOURT...NORTHERN AMHERST AND EASTERN ALLEGHANY
COUNTIES...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES EAST OF GALA...OR 7 MILES NORTHEAST OF EAGLE ROCK...
MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLLIERSTOWN...
  LEXINGTON CITY...
  BUENA VISTA CITY...
  CORNWALL...
  AND ALTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3794 7922 3789 7915 3782 7916 3777 7906
      3772 7906 3770 7898 3762 7893 3758 7938
      3761 7940 3760 7943 3762 7944 3761 7946
      3757 7945 3752 7987 3780 7984
TIME...MOT...LOC 2003Z 258DEG 31KT 3771 7964

$$

AMS
985 
WWUS51 KRNK 272028
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT FRI JUL 27 2012

VAC005-023-272038-
/O.CAN.KRNK.SV.W.0304.000000T0000Z-120727T2045Z/
BOTETOURT VA-ALLEGHANY VA-
428 PM EDT FRI JUL 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOTETOURT AND
EASTERN ALLEGHANY COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3789 7915 3782 7916 3777 7906 3772 7906
      3770 7898 3762 7893 3758 7938 3761 7940
      3760 7943 3762 7944 3761 7946 3757 7945
      3756 7954 3761 7960 3785 7962 3794 7922
TIME...MOT...LOC 2028Z 252DEG 23KT 3770 7943

$$

VAC009-163-530-678-272045-
/O.CON.KRNK.SV.W.0304.000000T0000Z-120727T2045Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
428 PM EDT FRI JUL 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON... SOUTHERN
ROCKBRIDGE AND NORTHERN AMHERST COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GLASGOW...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  GLASGOW...
  BUENA VISTA CITY...
  AND ORONOCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3789 7915 3782 7916 3777 7906 3772 7906
      3770 7898 3762 7893 3758 7938 3761 7940
      3760 7943 3762 7944 3761 7946 3757 7945
      3756 7954 3761 7960 3785 7962 3794 7922
TIME...MOT...LOC 2028Z 252DEG 23KT 3770 7943

$$

AMS
782 
WWUS51 KRNK 272045
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT FRI JUL 27 2012

VAC009-163-530-678-272055-
/O.EXP.KRNK.SV.W.0304.000000T0000Z-120727T2045Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
445 PM EDT FRI JUL 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...THE
CITY OF LEXINGTON... SOUTHERN ROCKBRIDGE AND NORTHERN AMHERST
COUNTIES EXPIRES AT 445 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3789 7915 3782 7916 3777 7906 3772 7906
      3770 7898 3762 7893 3758 7938 3761 7940
      3760 7943 3762 7944 3761 7946 3757 7945
      3756 7954 3761 7960 3785 7962 3794 7922
TIME...MOT...LOC 2045Z 252DEG 23KT 3773 7930

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:06 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 27, 12:06 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT FRI JUL 27 2012

.SYNOPSIS...
SHOWER AND THUNDERSTORM ACTIVITY WILL BE SCATTERED ACROSS THE AREA
THIS AFTERNOON AS A SLOW MOVING COLD FRONT APPROACHES FROM THE
NORTHWEST. THIS COLD FRONT WILL EXIT OUR AREA TO THE EAST BY
SATURDAY AFTERNOON...WITH HIGH PRESSURE BUILDING IN FROM THE GREAT
LAKES FOR SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM...

NEAR FULL SUN ONGOING EAST OF BLUE RIDGE WHICH SHOULD PROMOTE
STRONG INSTABILITY TO FUEL STRONG TO SEVERE STORMS THIS AFTERNOON.
THE STORM PREDICTION CENTER CONTINUES TO MAINTAIN SLIGHT RISK FOR
SEVERE STORMS ALONG AND EAST OF BLUE RIDGE...MAIN THREAT DAMAGING
WINDS.

MORNING RNK SOUNDING WAS NOT OVERLY IMPRESSIVE DUE TO DEBRIS
REMANTS FROM MCS TO OUR NORTH LAST NIGHT...TEMPS ALOFT STILL WARM
AND WINDS WESTERLY. MODIFIED SOUNDING FOR THE AFTERNOON HOWEVER
SUGGESTS A MORE RESPECTIBLE ENVIRONMENT FOR STORM GROWTH...CAPES
2000-3000...AND STEEPER MID LEVEL LAPSE RATES PER COOLING TEMPS
ALOFT COOLING FROM APPROACHING UPPER TROUGH. AS WE TRANSITION
THROUGH THE AFTERNOON ANTICIPATE BACKING OF THE LOWER LEVEL WIND
AHEAD OF THE APPROACHING TROUGH...YIELDING INCREASING CONVERGENCE
ALONG THE BLUE RIDGE. LEE TROUGH SHOULD ALSO STRENGTHEN PER
INTENSE AFTERNOON HEATING FURTHER INCREASING THE CONVERGENCE EAST
OF THE BLUE RIDGE.

BOTH THE RNK WRF AND HRRR SUGGEST INBOUND SHRA/TSRA ACTIVITY FROM WV
WILL BE JOINED BY NEW DEVELOPMENT VCNTY OF BLUE RIDGE AND LEE
TROF. AS SUCH MAY END UP WITH SEVERAL BANDS OR STORM CLUSTERS
WHICH WILL THEN MOVE EAST BOUND TOWARD THE COAST DURING THE LATE
AFTERNOON AND EVENING.

FOR OUR CWA...THE GREATEST INSTABILITY WILL RESIDE OVER OUR
EASTERN COUNTIES...THUS EXPECT TO SEE STRONGEST THUNDERSTORM
ACTIVITY FOR OUR PIEDMONT COUNTIES...MAINLY SOUTH AND EAST OF THE
ROANOKE VALLEY. MODELS HAVE ALL OF THE ACTIVITY CLEARING THE CWA
AROUND SUNSET.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 425 AM EDT FRIDAY...

UPPER ATMOSPHERIC PATTERN WILL CONTINUE TO AMPLIFY THROUGH THE SHORT
TERM AS THE SUBTROPICAL RIDGE GAINS STRENGTH AND AMPLITUDE ACROSS
THE CENTRAL/SOUTHERN PLAINS ONCE AGAIN. THIS WILL LEAD TO ENHANCED
NORTHWEST FLOW ACROSS THE MID-ATLANTIC REGION DURING THE WEEKEND. A
SERIES OF DISTURBANCES IN THE PERSISTENT NW FLOW ALOFT WILL FINALLY
SHIFT THE MAIN UPPER TROUGH AXIS TO THE EAST SIDE OF THE CWA BY LATE
SAT...THEN RESULT IN A GENERALLY QUASI-STATIONARY PATTERN ACROSS THE
U.S. INTO EARLY NEXT WEEK FEATURING A LINGERING UPPER
TROUGH...CENTERED JUST EAST OF THE CWA THROUGH MUCH OF THE PERIOD. A
CONTINUED SERIES OF DISTURBANCES TRACKING IN NW FLOW ON THE BACKSIDE
OF THIS UPPER TROUGH WILL KEEP A FAIRLY ACTIVE PATTERN IN PLACE.

ALTHOUGH THE UPPER PATTERN DOES NOT CHANGE SUBSTANTIALLY THROUGH THE
PERIOD...DAY-TO-DAY CONVECTIVE CHANCES WILL. FOR SAT...THE BEST
LOW-LEVEL AIR MASS HAS SHIFTED EAST OF THE CWA...BUT NOTICEABLY
COLDER AIR ALOFT AND PVA IN AFOREMENTIONED NW FLOW ALOFT WILL
ENHANCE PCPN...ESPECIALLY THAT WHICH IS OROGRAPHICALLY INDUCED
ACROSS THE NORTHERN ALLEGHANYS AND THE SW BLUE RIDGE. FOR SUN...THE
BEST UPPER SUPPORT AND LOW-LEVEL MOISTURE HAS SHIFTED EAST OF THE
REGION...LEAVING THE CWA IN A MORE STABLE...DRIER AIR MASS. AT THIS
POINT...WITH THE MAIN TROUGH AXIS EAST OF THE REGION...HAVE LIMITED
POPS TO JUST THOSE OROGRAPHICALLY AND DIURNALLY INDUCED.  BY
MON...NEW DISTURBANCES ORIGINATING IN THE NORTHERN PLAINS/SC CANADA
WILL TRACK TOWARD THE REGION...RESULTING IN A SLOW RETROGRESSION OF
THE UPPER TROUGH. HENCE...EXPECT DIURNAL CONVECTION TO BE ON THE
INCREASE ONCE AGAIN MON...ESPECIALLY ON THE EAST SIDE OF THE
ALLEGHANYS WHERE DEEPER LOW-LEVEL MOISTURE AND SE-S SFC FLOW SHOULD
EXIST.

MAX/MIN TEMPS DURING THE PERIOD SHOULD BE CLOSER TO SEASONAL NORMALS
THAN THE PAST FEW DAYS...BUT LIKELY REMAINING SLIGHTLY AOA NORMALS
WITH 850MB TEMPS STILL IN THE +18-+20C RANGE SAT-SUN. GREATER
INSOLATION...ESPECIALLY SUN...WILL ALSO OFFSET THE SLIGHTLY LOWER
LOW-LEVEL THICKNESSES AND 850MB TEMPS. THE MAIN CHANGE WILL BE
NOTICED WITH SLIGHTLY LOWER DEWPOINTS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 425 AM EDT FRIDAY...

THE BLOCKING PATTERN WHICH BECOMES ESTABLISHED DURING THE SHORT TERM
REMAINS IN PLACE THROUGHOUT NEXT WEEK WITH A STRONG UPPER RIDGE
ANCHORED ACROSS IN THE TX/OK/NM REGION...ANOTHER STRONG RIDGE OFF
THE MID-ATLANTIC COAST...AND A GENERAL BROAD UPPER TROUGH ACROSS THE
EASTERN U.S. THIS UPPER TROUGH SLOWLY RETROGRADES THROUGH THE
EXTENDED PERIODS...WHICH SLOWLY RESULTS IN THE CWA TRANSITION FROM
NW FLOW ALOFT AT THE BEGINNING OF THE LONG TERM PERIOD TO A
SOUTHWEST FLOW ALOFT BY THE END OF THE PERIOD. LOW-LEVEL MOISTURE
AND PWATS CONTINUE TO INCREASE...ALL RESULTING IN ENHANCED CHANCES
FOR DIURNAL CONVECTION AND CLOUD COVER. EXPECT SCT-NMRS DIURNAL
CONVECTION THROUGH THE PERIOD. AT THIS POINT...TUE-WED APPEAR TO
OFFER THE BETTER CHCS FOR CONVECTIVE COVERAGE WITH BETTER UPPER
DYNAMICS IN PLACE...BUT GIVEN MODEL UNCERTAINTIES...AT LEAST CHC
POPS WILL REMAIN IN PLACE THROUGHOUT THE ENTIRE PERIOD. THE CLOUD
COVER WILL HOLD MAX TEMPS NEAR OR SLIGHTLY BELOW NORMAL...WHILE MIN
TEMPS WILL REMAIN AOA NORMAL WITH WARM MUGGY NIGHTS.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
AS OF NOON FRIDAY...

ANTICIPATING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER THE MOUNTAINS AND MOVE EAST THROUGH THE PIEDMONT THIS
AFTERNOON. SOME OF THE STORMS COULD BE SEVERE WITH ISOLATED WIND
GUSTS OF 50 KTS. CONDITIONS WILL BE PRIMARILY VFR EXCEPT IN THE
VCNTY OF THE SHRA/TSRA. STORM THREAT GREATEST BETWEEN
2-5PM...DIMINISHING TOWARD SUNSET...SOME VFR DEBIS CLOUDINESS
LINGERING OVERNIGHT TONIGHT. WINDS TODAY WILL BE WESTERLY
GENERALLY 7-10KTS WITH SOME LOW END 16-18KT GUSTS. HIGHER GUSTS
LIKELY IN THE VCNTY OF THE STORMS.

THE MAIN SURFACE COLD FRONT WILL PUSH THROUGH THE FORECAST AREA
ON SATURDAY MORNING AND AFTERNOON. ADDITIONAL SHOWERS AND
THUNDERSTORMS...WITH SUB-VFR CONDITIONS ARE POSSIBLY THROUGH
SATURDAY EVENING.

THE AIR MASS DRIES OUT AND VFR PREVAILS ACROSS THE REGION SATURDAY
NIGHT INTO EARLY MONDAY. RETURN MOISTURE AND RESIDUAL FRONT TO THE
SOUTH WILL LIKELY RESULT IN MORE DIURNALLY DRIVEN CONVECTION
MONDAY INTO TUESDAY...BUT MAINLY VFR OUTSIDE OF AFTERNOON STORMS
AND OVERNIGHT VALLEY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...PM
SHORT TERM...JC
LONG TERM...JC
AVIATION...PM
Hazardous weather outlook, Jul 27, 4:34 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EDT FRI JUL 27 2012

VAZ007-009>014-018>020-022>024-WVZ042>045-280845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
434 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE THIS AFTERNOON AND EVENING OF A FEW
THUNDERSTORMS BECOMING STRONG. THE MAIN THREATS WITH THESE STORMS
WILL BE LOCALLY GUSTY WINDS AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-280845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
434 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. STORMS ARE EXPECTED TO FIRE INITIALLY ACROSS THE
MOUNTAINS...AND THEN SPREAD EAST ACROSS THE PIEDMONT BY LATE
AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY
DAMAGING WINDS AND HAIL...AS WELL AS PROLONGED PERIODS OF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 27, 3:14 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI JUL 27 2012

VAZ017-032-271945-
FLOYD VA-PATRICK VA-
314 PM EDT FRI JUL 27 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND PATRICK COUNTIES...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
WOOLWINE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WOOLWINE AROUND 325 PM...CHARITY AROUND 330
PM AND FAIRY STONE STATE PARK AROUND 345 PM.

LAT...LON 3668 8046 3670 8045 3672 8047 3686 8047
      3687 8023 3685 8007 3679 8006 3678 8010
      3674 8010 3674 8008 3672 8010 3667 8007

AMS
Special weather statement, Jul 27, 3:15 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI JUL 27 2012

VAZ018-019-023-WVZ044-271945-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-MONROE WV-
315 PM EDT FRI JUL 27 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG
AND MONROE COUNTIES...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF PAINT BANK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR NEW CASTLE AROUND 320 PM...JORDAN MINES
AROUND 325 PM...ORISKANY AROUND 335 PM...COVINGTON CITY AROUND 340 PM
AND GALA AROUND 345 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3746 7972 3746 8034 3769 8032 3769 8030
      3773 8025 3775 8026 3776 8025 3784 7981

AMS
Local storm report, Jul 27, 3:19 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 SSW SUITER            37.04N 81.24W
07/27/2012                   BLAND              VA   EMERGENCY MNGR

            TREE DOWN ON OLD MOUNTAIN ROAD

0250 PM     TSTM WND DMG     2 SE MECHANICSBURG      37.13N 80.92W
07/27/2012                   BLAND              VA   EMERGENCY MNGR

            TREE DOWN ON BYRNES CHAPEL ROAD

&&

MBS
Local storm report, Jul 27, 3:30 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     UNION                   37.58N 80.53W
07/27/2012                   MONROE             WV   911 CALL CENTER

            NUMEROUS TREES DOWN THROUGHOUT UNION AND VICINITY.

&&

JVC
Local storm report, Jul 27, 3:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     3 S UNION               37.54N 80.53W
07/27/2012                   MONROE             WV   DEPT OF HIGHWAYS

            TREE DOWN IN ROAD 3 MILES SOUTH OF UNION.

&&

JVC
Special weather statement, Jul 27, 3:47 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT FRI JUL 27 2012

NCZ005-VAZ015>017-032-033-043-044-272045-
CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
347 PM EDT FRI JUL 27 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...FRANKLIN...
GRAYSON...HENRY...PATRICK...PITTSYLVANIA AND ROCKINGHAM COUNTIES...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF FANCY GAP...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILLIS AROUND 355 PM...MEADOWS OF DAN...AND
MABRY MILL AROUND 400 PM...ROCKY KNOB RECREATION AREA...ROCKY KNOB
SUMMIT...AND FLOYD AROUND 405 PM...BUFFALO RIDGE...STUART...AND
WOOLWINE AROUND 410 PM AND CHARITY AROUND 415 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3658 8139 3694 8033 3692 7946 3652 7966

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:35 PM EDTSevere Thunderstorm WarningRNKGiles55 min
Jul 27, 2:07 PM EDTFlash Flood WarningRNKTazewell65 min
Jul 27, 2:17 PM EDTSevere Thunderstorm WarningRNKBland, Giles52 min
Jul 27, 3:02 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, Roanoke, City of Radford, City of Roanoke, City of Salem58 min
Jul 27, 3:14 PM EDTSpecial Weather StatementRNKPatrick31 min
Jul 27, 3:15 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, Craig, City of Covington30 min
Jul 27, 3:19 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania, City of Danville56 min
Jul 27, 3:27 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more78 min
Jul 27, 3:47 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Henry, Patrick, City of Galax, City of Martinsville58 min
Jul 27, 4:00 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke30 min
Jul 27, 4:06 PM EDTSevere Thunderstorm WarningRNKCharlotte45 min
Jul 27, 4:12 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania63 min
Jul 27, 4:22 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick68 min
Jul 27, 4:37 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg53 min
Jul 27, 4:51 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington24 min
Jul 27, 5:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham65 min
Jul 27, 5:20 PM EDTSpecial Weather StatementRNKAppomattox25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.